Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 19, 2002, 2:56 PM CST for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 19, 2002, 2:56 PM CST (20:56 UTC)
- Expired
- Dec 19, 2002, 4:00 PM CST
- In force
- 64 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS
The radar
The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 19, 9:35 AM CST | Tornado Watch | SPC | 5 hr |
| Dec 19, 11:40 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
695 WUUS54 KLIX 192056 SVRNEW MSC045-047-109-192200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 256 PM CST THU DEC 19 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST. LOUIS HARRISON COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI * UNTIL 400 PM CST * AT 252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTH OF KILN TO 11 MILES WEST OF WAVELAND...MOVING EAST AT 35 MPH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3068 8949 3025 8966 3035 8889 3083 8891
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 12:45 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 19, 12:45 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1245 PM CST THU DEC 19 2002
...TORNADO AND SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON...
RECENTLY ISSUED TORNADO WATCH IS IN EFFECT UNTIL 6 PM. NO WATCH IS
IN EFFECT AND THE THREAT OF SEVERE WEATHER HAS ENDED ALONG AND WEST
OF A LINE FROM MCCOMB TO BATON ROUGE TO MORGAN CITY WHERE A SHARP
COLD FRONT HAS MOVED THROUGH. TEMPERATURES QUICKLY DROP FROM THE 70S
TO THE MID TO UPPER 50S AS THE COLD FRONT MOVES THROUGH. WINDS ARE A
PROBLEM FOR WORDING IN THE ZONES SINCE THEY SHIFT FROM SOUTH AND
SOUTHWEST TO NORTHWEST BEHIND THE FRONT...BUT THEN BECOME LIGHT AND
VARIABLE BACK WHERE SKIES ARE CLEARING OVER WESTERN AND CENTRAL LA.
DECREASING CLOUDS ARE EXPECTED IN THE WESTERN ZONES BY LATE
AFTERNOON. HAVE UPDATED THE ZONES AGAIN TO REFLECT THESE CHANGES.
.NEW...SMALL CRAFT ADVISORY PASCAGOULA TO THE ATCHAFALAYA RIVER OUT
60NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
GMZ530-550-555-570-575.
LA...NONE.
MS...NONE.
22Hazardous weather outlook, Dec 19, 9:08 AM CST, 5 hours 48 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-200100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 908 AM CST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS MORNING AND THIS AFTERNOON ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI... THIS IS IN RESPONSE TO THUNDERSTORMS DEVELOPING IN ADVANCE OF A COLD FRONT. SQUALL LINE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY CONCERN WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME OF CONCERN WILL BE FROM 9 AM TO 1 PM IN SOUTHWESTERNMOST MISSISSIPPI AND THE ATCHAFALAYA BASIN PARISHES...BETWEEN 11 AM AND 3 PM FOR THE NORTH-SHORE AND RIVER PARISHES AS WELL AS MCCOMB AND TYLERTOWN MISSISSIPPI...AND BETWEEN NOON AND 4 PM FOR THE SOUTH-SHORE INCLUDING THE METRO NEW ORLEANS AREA. THE MISSISSIPPI GULF COAST AND PEARL RIVER COUNTY WILL BE UNDER THE GUN MAINLY BETWEEN 1 PM AND 5 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORM WITH HEAVY RAINFALL POTENTIAL AND LOCALIZED SEVERE WEATHER FOR TUESDAY...CHRISTMAS EVE. NO WEATHER HAZARDS ARE EXPECTED FOR CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF THE STORM SPOTTER NETWORK...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED AT THIS TIME. HAM RADIO OPERATIONS IS UNAVAILABLE AT THIS TIME. EMERGENCY MANAGERS AND LAW ENFORCEMENT AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR ANTICIPATED SEVERE WEATHER SUPPORT THROUGH THIS AFTERNOON.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 10:48 AM CST | Severe Thunderstorm Warning | LIX | Hancock, Pearl River | 42 min |
| Dec 19, 12:31 PM CST | Severe Thunderstorm Warning | LIX | Pike, Walthall | 59 min |
| Dec 19, 12:35 PM CST | Tornado Warning | LIX | Harrison | 25 min |
| Dec 19, 12:51 PM CST | Tornado Warning | LIX | Hancock, Harrison | 24 min |
| Dec 19, 1:48 PM CST | Tornado Warning | LIX | Pearl River | 27 min |
| Dec 19, 2:19 PM CST | Tornado Warning | LIX | Pearl River | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.